Management of Antibiotic Associated Diarrhea: Review

Main Article Content

Cordelia R. Markovnikov
Gopikumar Shivaramaiah
Prasanna Honnavar
V. N. Prasad

Abstract

Excessive usage of antibiotics often puts the patients at a risk for reactions to drugs or other problems, including Antibiotic-associated diarrhea. One of the most common and serious causes of antibiotic-associated diarrhea is infection with a bacterium, Clostridium difficile. Its occurrence varies from several hours after the commencement of antibiotic therapy to 6-8 weeks after antibiotic therapy is discontinued. The infection can result in significant morbidity and mortality if not diagnosed and treated in a timely manner. In 22% of cases of diarrhea related to C. difficile, withdrawal of the inciting agent alone will lead to resolution of clinical signs in three days. In some cases, replacement with a suitable antibiotic not known to cause diarrhea may be required. When the presentation is more severe or persistent, which is usually seen in case of C. difficile infection, the patient needs to be treated with oral metronidazole or oral vancomycin. Less frequently used agents include bacitracin, teicoplanin or fusidic acid. Numerous probiotics have been tested for the treatment and prevention of antibiotic associated diarrhea. The role of probiotics is controversial in treatment of antibiotic associated diarrhea, particularly when associated with C. difficle. However physicians still continue to use them anecdotally in management of antibiotic associated diarrhea. As an alternative antibiotic in the treatment of C. difficile infections, the US FDA approved a new drug Fidaxomicin in May 2011. When the Antibiotic associated diarrhea related to C. difficle is recurrent over multiple times despite treatment, then Faecal Microbiota Transplantation administered to the patients has been proven to be successful.

Keywords:
Diarrhea, antibiotics, Clostridium difficile, oral metronidazole, oral vancomycin

Article Details

How to Cite
Markovnikov, C. R., Shivaramaiah, G., Honnavar, P., & Prasad, V. N. (2019). Management of Antibiotic Associated Diarrhea: Review. International Research Journal of Gastroenterology and Hepatology, 2(1), 1-6. Retrieved from http://journalirjgh.com/index.php/IRJGH/article/view/30097
Section
Review Article